MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH CENTRIMAG BLOOD PUMP; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 102957
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Shock (2072); Respiratory Acidosis (2482); Bacteremia (4846); Hemodynamic instability (4868)
Date of Event 12/18/2023
Type of Reportable Event Death
Event or Problem Description
It was reported that the patient passed away from shock.It was noted that the products had the possibility to be contaminated with methicillin-susceptible staphylococcus aureus.Related manufacturer reference number: 3003752502-2023-02412 (oxygenator) related manufacturer reference number: 3003306248-2023-08404 (centrimag console) related manufacturer reference number: 3003306248-2023-08405 (centrimag motor).
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: a specific cause for the reported infection could not be conclusively determined.Additionally, a direct correlation between the centrimag blood pump and the reported events and patient outcome could not be determined through this evaluation.The centrimag blood pump instructions for use (ifu) lists infection as an adverse event that may be associated with the centrimag circulatory support system.The lot number or other identifying information of the product was not reported and was not able to be determined during the investigation.The centrimag blood pump instructions for use (ifu) lists infection and death as adverse events that may be associated with the centrimag circulatory support system.This ifu also provides the following warnings and cautions: ifu warming #10: frequent patient and device monitoring is recommended.Ifu caution #2: this device should only be used by persons thoroughly trained in extracorporeal circulation procedures.Ifu caution #15: always have a backup centrimag pump, console, motor, and accessories available for use.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
The patient was cannulated for venous-venous extracorporeal membrane oxygenation (vv ecmo) and went on extracorporeal membrane oxygenation (ecmo) at 1802 and gradually started to lose flow over the next 30 minutes.A reason for the loss of flow had not been identified and log files were not available.Oxygenator inlet and outlet pressures were not available as they were not monitored and a copy of the gas analysis with values of pre- and post- oxygenator saturation was also not available.The patient was noted that the patient had an infection at the time of the event.Methicillin-susceptible staphylococcus aureus was identified, and the source of the infection was noted to be bacteremia.The infection was treated with antibiotics.An emergent oxygenator change was required, and the circuit was switched to the cardiohelp at 1844.At 2017, their partial thromboplastin time (ptt) was 76.6 seconds.A repeat echocardiogram showed worsening bi-ventricular function, so the patient was placed on venoarterial-venous extracorporeal membrane oxygenation (va-v ecmo).The patient's bilateral lower extremities (ble) were mottled, and they were taken to the catheterization lab for angiogram of ble and vascular consult.There was a concern that there was severe spasm of distal vessels.During the case, the patient became hemodynamically unstable again and developed metabolic acidosis.They were taken back to the intensive care unit (icu) and became severely vasoplegic and were unable to maintain mean arterial pressure or ecmo flow.The death was not considered to be device related.

Brand Name
CENTRIMAG BLOOD PUMP
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key18456650
Report Number3003306248-2023-08406
Device Sequence Number3167046
Product Code DWA
UDI-Device Identifier07640135140139
UDI-Public07640135140139
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K020271
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number102957
Device Catalogue Number102953
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/19/2023
Supplement Date Received by Manufacturer08/15/2024
Initial Report FDA Received Date01/05/2024
Supplement Report FDA Received Date09/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age27 YR
Patient SexMale
Patient Weight182 KG